Alert archive / Michigan / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 26, NWS Grand Rapids, MI

July 12, 2016Clinton County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 12, 2016, 6:30 PM EDT for Clinton County, Michigan. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2016, 6:30 PM EDT (22:30 UTC)
Expired
Jul 12, 2016, 7:00 PM EDT
In force
30 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Clinton County, MI

The radar

The Grand Rapids radar (KGRR), 81 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 6:45 PM EDTTSTM WND DMG2 E Dewitt, MIPOWER LINES DOWN IN DEWITT TWP BUT NO OTHER SIGNIFICANT DAMAGE OF NOTE ELSEWHERE IN THE COUNTY.
Jul 12, 6:51 PM EDTNON-TSTM WND GST 472 N Edgemont Park, MIASOS STATION CAPITAL CITY AIRPORT /LAN/.
Jul 12, 7:00 PM EDTTSTM WND GST 472 N Edgemont Park, MIASOS STATION CAPITAL CITY AIRPORT /LAN/. CORRECTED EVENT TYPE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2016-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2016-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

411 
WUUS53 KGRR 122230
SVRGRR
MIC037-122300-
/O.NEW.KGRR.SV.W.0026.160712T2230Z-160712T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
630 PM EDT TUE JUL 12 2016

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLINTON COUNTY IN SOUTH CENTRAL MICHIGAN...

* UNTIL 700 PM EDT

* AT 629 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EAGLE...
  MOVING EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GRAND LEDGE...         DEWITT...
  EAGLE...               WACOUSTA...            BATH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4277 8437 4277 8484 4291 8484 4299 8437
TIME...MOT...LOC 2229Z 269DEG 38KT 4283 8475 

HAIL...<1.00IN
WIND...60MPH
 
$$

CAS
2 follow-up statements
805 
WWUS53 KGRR 122247
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
647 PM EDT TUE JUL 12 2016

MIC037-122300-
/O.CON.KGRR.SV.W.0026.000000T0000Z-160712T2300Z/
CLINTON MI-
647 PM EDT TUE JUL 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHEASTERN CLINTON COUNTY...

AT 646 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DEWITT...
MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN EAST LA...
DEWITT...              WACOUSTA...
BATH...                

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4277 8437 4277 8469 4293 8473 4299 8437
TIME...MOT...LOC 2246Z 269DEG 38KT 4283 8450 

HAIL...1.00IN
WIND...60MPH
 
$$

LAURENS
432 
WWUS53 KGRR 122259
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
659 PM EDT TUE JUL 12 2016

MIC037-122308-
/O.EXP.KGRR.SV.W.0026.000000T0000Z-160712T2300Z/
CLINTON MI-
659 PM EDT TUE JUL 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLINTON COUNTY 
WILL EXPIRE AT 700 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4277 8437 4277 8469 4293 8473 4299 8437
TIME...MOT...LOC 2256Z 269DEG 38KT 4283 8450 

$$

LAURENS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 5:09 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 12, 5:09 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
509 PM EDT TUE JUL 12 2016

LATEST UPDATE...
Update

.SYNOPSIS...
Issued at 322 PM EDT Tue Jul 12 2016

We'll have a few opportunities for rain during the next 36 hours as
several waves of low pressure move across Lower Michigan. A few of
the storms may become strong to severe late this afternoon and again
Wednesday. Additionally, heavy rain remains a threat in this muggy
atmosphere. Cooler and drier air will move over Lower Michigan late
in the week and the weekend.

&&

.UPDATE...
Issued at 509 PM EDT Tue Jul 12 2016

The storms have formed a nearly solid line with gusty winds so I
used the HRRR 19z run to update the grids to show the progression
of the line eastward through the rest of our CWA. Little question
nearly every place from kalamazoo through harrison will see these
storms this evening. The storms should be out of the area by 8 pm.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 322 PM EDT Tue Jul 12 2016

Radar is beginning to light up as a trough moves across the cwa.
TSRA have developed west of US-131 and are building south as the
line heads east. The storms are encountering a low shear environment
but an unstable one in which low level lapse rates are around
7.5c/km. This type of sounding will likely result in a few storms
that produce strong winds. In addition, pwats over 2 inches will
help the storms produce heavy rainfall. Storms should exit the cwa
by early evening leading to a generally dry night.

We may see a couple of rounds of showers/storms Wednesday due to
short waves moving through the flow. The first arrives around
sunrise and the second after 18z. Each of those may result in
storms, however the afternoon storms stand the best chance of
becoming severe. SPC slight risk covers almost all of Lower
Michigan. Shear values climb to around 30-40 knots Wednesday and so
hail also becomes a threat in addition to strong winds. An uptick in
the LLJ to around 35 knots late in the day will aid in storm
development too.

The next short wave arrives around 06z Thursday ahead of the cold
front. More storms are possible overnight and then conditions will
quiet down Thursday afternoon and night. It's worth noting that
precipitable water values increase to around 2 inches again
Wednesday...after decreasing tonight...and so a heavy rain threat
will remain in place through Wednesday.

.LONG TERM...(Friday through Tuesday)
Issued at 322 PM EDT Tue Jul 12 2016

Temperatures will be seasonably cool on Friday as heights fall and
northwest flow continues through the weekend. The subtropical ridge
builds north again early next week and mid level warm advection and
moisture return could bring some isolated showers or thunderstorms
as early as Sunday.

Chances for showers and thunderstorms may be increasing by Monday as
any convection that forms at the top of the upper ridge should move
southeast into Lower Michigan. Model ensembles show some support for
an MCS, but at this time range there is a lot of spread/uncertainty
so chance POPs should cover it for now.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 145 PM EDT Tue Jul 12 2016

VFR conditions will prevail today, but a line of showers and
thunderstorms could form and bring areas of MVFR and isolated IFR
conditions this afternoon across central Lower Michigan. These
storms will move east into eastern Lower Michigan this evening.

South winds will gust to 20 knots at times into this evening.

&&

.MARINE...
Issued at 322 PM EDT Tue Jul 12 2016

The SCA and beach hazards statement will remain in effect until 9 pm
tonight after which winds and waves will decrease below advisory
criteria. Headlines may be needed again Thursday as a cold front
moves across the lake and winds increase behind it.

&&

.HYDROLOGY...
Issued at 322 PM EDT Tue Jul 12 2016

Localized flooding is possible this afternoon and evening as pulse
thunderstorms develop. Any stronger pulse storm will be capable of
heavy rainfall. With surface dewpoints in the upper 60s to low 70s
and PWATs near 2 inches, high rainfall rates are likely.

&&

.GRR Watches/Warnings/Advisories...
MI...Beach Hazards Statement until 9 PM EDT this evening for MIZ037-
     043.

LM...Small Craft Advisory until 9 PM EDT this evening for LMZ848-849.

&&

UPDATE...WDM
SYNOPSIS...04
SHORT TERM...04
LONG TERM...Ostuno
AVIATION...Ostuno
HYDROLOGY...EBW
MARINE...04
Hazardous weather outlook, Jul 12, 4:55 AM EDT, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
455 AM EDT TUE JUL 12 2016

MIZ037>040-043>046-050>052-056>059-064>067-071>074-130830-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
455 AM EDT TUE JUL 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND/OR
LARGE HAIL ARE POSSIBLE THIS AFTERNOON AND EVENING. TORRENTIAL
RAINFALL IS ALSO POSSIBLE WHICH COULD RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE
ON WEDNESDAY AFTERNOON AND NIGHT. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AS WELL
AS ON WEDNESDAY AFTERNOON AND NIGHT.

LMZ844>849-130830-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
455 AM EDT TUE JUL 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINDS AND WAVES WINDS WILL BE HAZARDOUS TO SMALL CRAFT AND SWIMMERS
NORTH OF WHITEHALL TODAY. ISOLATED STRONG TO SEVERE THUNDERSTORMS
WITH DAMAGING WINDS AND/OR LARGE HAIL ARE POSSIBLE THIS AFTERNOON
AND EVENING. AREAS OF FOG AND HAZE MAY DEVELOP ON LAKE MICHIGAN
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE
ON WEDNESDAY AFTERNOON AND NIGHT. AREAS OF FOG AND HAZE COULD CREATE
LOW VISIBILITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AS
WELL AS ON WEDNESDAY AFTERNOON AND NIGHT.

MEADE

In the hours before

Local storm report, Jul 12, 5:56 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
556 PM EDT TUE JUL 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TSTM WND DMG     2 SSW EAST GRAND RAPIDS 42.93N 85.62W
07/12/2016                   KENT               MI   PUBLIC

            A FEW TREES DOWN AROUND EAST GRAND RAPIDS
            AND NUMEROUS POWER OUTAGES. TIME ESTIMATED
            BY RADAR.

&&

TJT
Special weather statement, Jul 12, 6:03 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
603 PM EDT TUE JUL 12 2016

MIZ052-122230-
GRATIOT MI-
603 PM EDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 602 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BRECKENRIDGE TO 8
MILES EAST OF CARSON CITY...AND MOVING EAST AT 30 MPH.

WIND GUSTS AT LEAST 50 MPH WITH DOWNED TREE LIMBS WILL BE POSSIBLE
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALMA...                ITHACA...              ST. LOUIS...
BRECKENRIDGE...        WHEELER...             ASHLEY...
PERRINTON...           BANNISTER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO PONDING OF WATER ON ROADWAYS. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADS.

&&

LAT...LON 4312 8437 4312 8477 4325 8476 4346 8463
      4347 8460 4347 8437
TIME...MOT...LOC 2202Z 269DEG 26KT 4346 8448 4313 8468

CAS
Special weather statement, Jul 12, 6:12 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
612 PM EDT TUE JUL 12 2016

MIZ058-059-066-122300-
EATON MI-CLINTON MI-IONIA MI-
612 PM EDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 611 PM EDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
PORTLAND TO NEAR LAKE ODESSA...AND MOVING EAST AT 35 MPH.

WIND GUSTS AT LEAST 50 MPH WITH DOWNED TREE LIMBS WILL BE POSSIBLE
WITH THESE STORMS. A WIND GUST OF 54 MPH WAS RECORDED AT THE IONIA
COUNTY AIRPORT.

LOCATIONS IMPACTED INCLUDE...
WESTERN LANSING...     IONIA...               ST. JOHNS...
PORTLAND...            WAVERLY...
GRAND LEDGE...         POTTERVILLE...         LAKE ODESSA...
ELSIE...               DEWITT...              EDGEMONT PARK...
EUREKA...              OVID...                DIMONDALE...
FOWLER...              SEBEWA...              WESTPHALIA...
VERMONTVILLE...        MAPLE RAPIDS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO PONDING OF WATER ON ROADWAYS. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADS.

&&

LAT...LON 4277 8460 4261 8460 4261 8507 4277 8507
      4277 8521 4294 8518 4299 8484 4312 8484
      4312 8437 4277 8436
TIME...MOT...LOC 2211Z 253DEG 31KT 4294 8483 4280 8505

CAS
Local storm report, Jul 12, 6:21 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
621 PM EDT TUE JUL 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     NON-TSTM WND GST 3 S IONIA               42.94N 85.06W
07/12/2016  M54 MPH          IONIA              MI   AWOS

            AWOS STATION IONIA COUNTY ARPT /Y70/.

&&

TJT
Local storm report, Jul 12, 6:25 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
625 PM EDT TUE JUL 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND GST     3 S IONIA               42.94N 85.06W
07/12/2016  M54 MPH          IONIA              MI   AWOS

            AWOS STATION IONIA COUNTY ARPT /Y70/
            CORRECTED EVENT TYPE.

&&

TJT
Local storm report, Jul 12, 6:26 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
626 PM EDT TUE JUL 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TSTM WND GST     1 ESE REEMAN            43.44N 85.99W
07/12/2016  M35 MPH          NEWAYGO            MI   AWOS

            AWOS STATION FREMONT MUNICIPAL ARPT /FFX/.

&&

TJT

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 3:04 PM EDTSpecial Weather StatementGRRMecosta, Montcalm, Newaygo, Osceola56 min
Jul 12, 3:13 PM EDTSpecial Weather StatementGRRKent32 min
Jul 12, 3:57 PM EDTSpecial Weather StatementGRRMecosta, Montcalm, Osceola48 min
Jul 12, 4:16 PM EDTSpecial Weather StatementGRRKent29 min
Jul 12, 4:38 PM EDTSpecial Weather StatementGRRClare, Ionia, Isabella, Kent, Montcalm52 min
Jul 12, 4:41 PM EDTSevere Thunderstorm WarningGRRKent49 min
Jul 12, 4:52 PM EDTSpecial Weather StatementGRRAllegan53 min
Jul 12, 5:05 PM EDTSpecial Weather StatementGRRMontcalm40 min
Jul 12, 5:34 PM EDTSpecial Weather StatementGRRGratiot, Ionia41 min
Jul 12, 6:03 PM EDTSpecial Weather StatementGRRGratiot27 min
Jul 12, 6:12 PM EDTSpecial Weather StatementGRRClinton, Ionia48 min
Jul 12, 6:49 PM EDTSpecial Weather StatementGRRCalhoun, Eaton, Ingham, Jackson56 min
Jul 12, 7:47 PM EDTSpecial Weather StatementGRRIngham, Jackson58 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.